Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 42, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Feb 22, 1998, 4:59 AM CST for Mobile County, Alabama; George County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 22, 1998, 4:59 AM CST (10:59 UTC)
- Expired
- Feb 22, 1998, 5:45 AM CST
- In force
- 46 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Mobile County, AL, George County, MS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 3:45 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 11.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
543 WUUS1 KMOB 221057 RRA SVRMOB ALC097-MSC039-221145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 459 AM CST SUN FEB 22 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 AM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWESTERN ALABAMA ...MOBILE COUNTY IN SOUTHEASTERN MISSISSIPPI ...GEORGE COUNTY AT 457 AM CST... DOPPLER RADAR AT MOBILE INDICATED AN EAST-WEST LINE SEVERE THUNDERSTORMS THAT EXTENDED FROM DOWNTOWN MOBILE WEST TO VESTRY MISSISSIPPI. THIS LINE WAS MOVING NORTH AT 30 MPH AND WILL AFFECT THE NORTH PORTION HALF OF MOBILE COUNTY AND ALL OF GEORGE COUNTY. HAIL BETWEEN THREE-QUARTERS OF AN INCH AND AN INCH HAS FALLEN WITH THESE STORMS AT BATES FIELD IN MOBILE,AL.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 2:30 AM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Feb 22, 2:30 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 230 AM CST SUN FEB 22 1998 LRG CLUSTER OF STMS ACRS W GULF AHD OF 1006 LOW OFF TX COAST CONTS TO PUSH RAPIDLY E. SFC WRMFNT ALREADY APPROACHING LA COAST WITH ADAP 2 HR ALT CHG SHOWING 6 MB FALLS ALG MOUTH OF MS AND SCTG OF TSTMS. ETA SHOWS UPR LEVEL HGHTS TO TAKE ON A NEG TILT CONFIG BY SUNUP OVR FA WHICH SUPPORTS DEEP LYR DVRGNC AND LIFT WITHIN MOIST AIRMASS. LATEST SAT AND RADAR TRENDS INDICATES ETA HAS A FAIRLY GOOD HANDLE OF PCPN TRACK. CAA ALFT AND DRY SURGE IN MID LVLS WL AID IN DESTABLIZATION WITH GOOD TURNING OF WINDS IN LOLVLS SUGGESTING POTENTIAL OF HAIL...DAMAGING TSTM WINDS AND ROTATING STMS LATER THIS MORNING. SPC HAS SLGT RISK OF SVR TDY. LOW TRACKS NE ACRS SRN LA AND TO THE W OF MOB BY THE NOON HR WITH PRES DEEPENING TO 1000 MB BY 00Z B4 LIFTING RAPIDLY NE INTO WRN GA BY LATE EVE. WL KEEP LINGERING SHWRS IN FCST UNDER WRP ARND MOISTURE FOR EVE. HI PRES SFC/ALFT BUILDS E IN THE WAKE OF THE LOW ON MON. COASTAL FORECAST CONTS TO BE A PRBLM...WITH LATEST FCSTS INDICATING DEEPENING LOW TO N OF MOB BY 00Z...WINDS TAKE ON SE TO SRLY ONSHORE FLOW WHILE INCRG TO NEAR GALE FORCE THRU DAY. ATTM...TIDES RISING RESULTING IN THE POTENTIAL OF SOME EROSION AND TIDAL PILING ON E AND S FACING SHORELINES OF BAYS AND BARRIER ISLANDS. ATTM IT APPEARS FAST MOVING STORM THIS GO ARND WILL CAUSE DURATION OF EVENT TO BE LESSENED. MOB 60/44/67/45 +400 PNS 60/47@/67/46 +400 DTS 61/49/65/46 +500 EVR 57/43/63/41 +600 10
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 3:32 AM CST | Severe Thunderstorm Warning | MOB | Mobile | 63 min |
| Feb 22, 5:06 AM CST | Severe Thunderstorm Warning | MOB | Conecuh | 64 min |
| Feb 22, 5:37 AM CST | Severe Thunderstorm Warning | MOB | Butler | 63 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Severe Thunderstorm Warnings in Mississippi, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.